Do Blood Thinners Cause Erectile Dysfunction?

Effects Of Blood Thinners On Erectile Dysfunction

Almost every man at one point in his life, at least, has a little trouble getting it up. This is completely normal and shouldn’t be a cause for concern. However, if you notice this happening with increasing regularity, then you might be suffering from erectile dysfunction. Erectile dysfunction is a fairly common disorder, affecting as many as 52% of all men. While age is generally a major factor for the onset of erectile dysfunction, several other lifestyle factors have been blamed too. Among the most popular victims are blood thinners. Blood thinners are commonly thought to make it more difficult for men to get an erection. But how much of this is actually true?

What Are Blood Thinners?

Advertisements

While the name might suggest that blood thinners make the consistency of your blood thinner, this is not the case. Blood thinners actually block the effects of vitamin K, the vitamin responsible for blood clotting. This prevents large clots from blocking your vessels. Blood thinners are usually prescribed to patients who have suffered from a heart attack or stroke. However, because they prevent your blood from clotting, they can also cause you to bleed more if you cut yourself. Because of this, dosages of blood thinners are carefully regulated and need to be taken in moderation.

Do They Cause Erectile Dysfunction?

Advertisements

Many men allege that going on blood thinners made them impotent. Common logic was that since blood was required to get an erection, thinning of blood made it more difficult to get one. However, the logic in that argument was flawed because of a fundamental misunderstanding of how blood thinners work. Studies have shown that there is actually no link between blood thinners and erectile dysfunction. But what about all those men who experienced ED after being prescribed blood thinners? They probably were suffering from it because of other causes.

Since blood thinners are prescribed usually when a patient suffers from a heart attack or stroke, these conditions could be the actual reason behind erectile dysfunction. Being overweight, leading a sedentary lifestyle and experiencing high levels of stress all put you at a higher risk for a heart attack. Coincidentally, these factors are also the most common reasons behind erectile dysfunction. So the actual reason behind experiencing ED after going on blood thinners isn’t actually the medicines themselves, but the health condition they were prescribed for in the first place.

Advertisements

The Most Common Causes For Erectile Dysfunction

Erectile dysfunction is usually caused by mental or physical factors, sometimes a combination of both. An unhealthy lifestyle is the most common reason behind ED. High cholesterol leads to a condition known as atherosclerosis. This is when cholesterol leads to plaque buildup within artery walls, constricting the flow of blood. When blood flow to the penis becomes restricted, men find it difficult to have an erection. Stress can also play a huge role in erectile dysfunction. High levels of stress can increase your blood pressure. This stops blood from flowing to your penis and giving you an erection. Men who consume too much alcohol and drugs also put themselves at a higher risk for ED. Sometimes, even with a healthy lifestyle, erectile dysfunction can occur. This could be because of declining levels of testosterone, a hormone essential for getting an erection. A lot of times, this is natural and due to age. The older men get, the less testosterone their body produces. It’s no surprise that 70% of men above the age of 70 have erectile dysfunction.

Advertisements

While the reasons behind erectile dysfunction are many, blood thinners are certainly not one of them. If your doctor has prescribed blood thinners for you, don’t worry about it affecting your sex life. If you do realize you have erectile dysfunction, talk to your doctor about it. He might suggest lifestyle changes to make or prescribe you hormones, depending on the cause for your condition.

Advertisements